MAUDE Adverse Event Report: JOHNSON & JOHNSON VISION CARE, INC. - US ELLIPS FX PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION

JOHNSON & JOHNSON VISION CARE, INC. - US ELLIPS FX PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION
Model Number 690880
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Codes Blurred Vision (2137); Visual Impairment (2138); Toxic Anterior Segment Syndrome (TASS) (4469); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient showed signs of a post-operative infection toxic anterior segment syndrome (tass) the day after surgery on right eye.A small debris was detected during surgery when the phaco tip was in the eye under the blue sleeve.The doctor observed the debris and decided to change the handpiece and phaco tip to continue with the procedure.As a result there is temporary blurry vision.Best corrected visual acuity pre-operative: 6/18 best corrected visual acuity post-operative: 24 hours 6/15, 48 hours 6/30.
 
Additional Manufacturer Narrative
Section a2 a3, a4 and a5: unknown/ not provided section d6a: if implanted, give date: not applicable, as the handpiece is not an implantable device.Section d6b: if explanted, give date: not applicable, as the handpiece is not an implantable device.Section e1 telephone number: (b)(6).Section h3: the device was not returned for evaluation; therefore, a failure analysis of the complaint device cannot be completed.A review of records including device history record and complaint trending will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.All pertinent information available to johnson and johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: through follow-up, it was learned that the toxic anterior segment syndrome (tass) had been caused by the bausch + lomb (bnl) intraocular lens (iol).Event was re-evaluated and it was concluded there was no adverse event caused or contributed by a jnj device.Therefore, this is not a reportable event and no further information will be submitted.Correction: section h: health effect - clinical code 4469, 2137, 2138 no longer apply and is being updated by 4582.Device code - 1120 no longer applies as this is no longer a reportable event caused by a jnj device.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Correction: the supplemental #1 incorrectly stated the event was no longer reportable.The event remains reportable however; it is no longer a serious injury it is a malfunction event and the code 1120 for device code contamination does apply.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: device evaluation: visual examination revealed brown debris secured to a sample pouch with adhesive.It was noted that the foreign object debris exhibited a matted appearance with somewhat fibrous texture.The adhesive was cut to expose the debris which was subsequently removed for fourier transform infrared (ftir) analysis.Ftir analysis indicates the debris is a mixture containing a cellulose species similar to particleboard (i.E., woodmulch + resin), calcium carbonate, and salts (nacl).The possible detection of an acrylic species may be attributed to the adhesive used to secure the sample.The returned material cannot be traced to the handpieces used, therefore product malfunction and deficiency cannot be confirmed.Manufacturing record review: the manufacturing records for the device were reviewed.The product was manufactured and released according to specification.Conclusion: the returned material cannot be traced to the handpieces used, therefore product malfunction and deficiency cannot be confirmed.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
ELLIPS FX PHACO HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
JOHNSON & JOHNSON VISION CARE, INC. - US
7500 centurion parkway
jacksonville FL 32256
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key21860744
Report Number3012236936-2025-000109
Device Sequence Number7898512
Product Code HQC
UDI-Device Identifier05050474537132
UDI-Public(01)05050474537132(17)991231(10)E248768
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K981116
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number690880
Device Catalogue Number690880
Device Lot NumberE248768
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2025
Supplement Date Received by Manufacturer05/08/2025
08/15/2025
10/31/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date06/05/2025
08/22/2025
11/14/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VERITAS 202210249
Outcome Attributed to Adverse Event Other;
Patient SexMale